Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

April 4, 2012Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 4, 2012, 4:28 PM CDT for Clark County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 4:28 PM CDT (21:28 UTC)
Expired
Apr 4, 2012, 5:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WWUS83 KDDC 042128
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT WED APR 4 2012

KSZ088-042215-
CLARK-
428 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SITKA...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3720 10002 3733 9970 3723 9956 3699 9967
      3699 9977
TIME...MOT...LOC 2128Z 031DEG 11KT 3721 9966

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 4, 3:24 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 4, 3:24 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT WED APR 4 2012

...UPDATED THE SHORT TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 319 PM CDT WED APR 4 2012

OVERALL, VERY FEW CHANGES WERE MADE TO THE EXISTING GRIDS. THE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WHICH HAVE FORMED
OVER MAINLY OUR EASTERN CWA THIS AFTERNOON SHOULD DISSIPATE
QUICKLY AROUND SUNDOWN, OR NEAR THE END OF ANY SURFACE HEATING.
THE WRAP AROUND PRECIP WILL MIGRATE TOWARD THE NORTHEAST, AND
SHOULD END EVEN THERE PRIOR TO MIDNIGHT. THE LARGE, UPPER LOW
PRESSURE SYSTEM OVER THE OKLAHOMA/TEXAS PANHANDLES THIS MORNING AT
12Z WHICH BROUGHT US BENEFICIAL RAINFALL, WILL MOVE EAST TONIGHT
AND BE APPROXIMATELY OVER ARKANSAS BY 12Z THURSDAY. CLOUDS MAY
LINGER THROUGH MOST OF THE NIGHT, AND BEGIN TO SCATTER OUT FIRST
FROM THE SOUTHWEST EARLY AND THEN RETREAT BACK TO THE WEST AS
NORTHWEST FLOW KEEPS MOISTURE WRAPPING BACK TO THE WEST AND SOUTH.
LOW IFR CIGS ARE EXPECTED FIRST IN THE I-70 CORRIDOR VICINITY
AFTER MIDNIGHT, WITH AREAS OF FOG LIKELY ALSO IN THAT VICINITY AND
TIME FRAME. THEN THE NORTHWEST FLOW WILL ADVECT THE LOW CLOUDS AND
FOG SOUTHWARD, AND HAVE MENTIONED AREAS OF FOG BETWEEN 09Z AND 14Z
THURSDAY. THERE WILL PROBABLY BE SOME DENSE FOG IN SOME PLACES, BUT
SINCE THIS IS MORE OF RADIATIONAL FOG EVENT VS AN ADVECTING FOG
EVENT, WILL LET THE LATER SHIFTS ISSUE AN NPW DENSE FOG ADVISORY
IF CONDITIONS WARRANT. MINIMUM TEMPERATURES TONIGHT WILL REMAIN IN
THE MID 30S IN OUR WEST, BUT I DID RAISE OUR SOUTHEAST ZONES MIN
T'S SLIGHTLY TO THE 50F DEGREE RANGE, DUE TO HIGHER DEW POINTS
THERE.

ON THURSDAY, AFTER THE MORNING FOG DISSIPATES OR BURNS OFF BY 14Z,
EXPECT CLOUDS TO ALSO CLEAR FIRST FROM THE SOUTHWEST, BECOMING
SCATTERED BY 18Z, WITH CLOUDS MOVING EAST AND SKIES BECOMING PARTLY
CLOUDY IN OUR EASTERN SECTIONS BY 23Z OR SO.  WITH MORE SUN
TOMORROW, AND MORNING NORTH WINDS SHIFTING SOUTH IN THE AFTERNOON,
MAXIMUM TEMPERATURES WILL RAISE TO THE LOWER 70S IN OUR SOUTHWEST
CORNER ALONG THE OKLAHOMA BORDER, AND RANGING TO THE MID 60S IN THE
NORTHERN CWA IN THE HAYS AREA. BY 23Z THURSDAY, WINDS WILL BE
SOUTHEAST AT 10 TO 20 MPH ACROSS OUR WESTERN ZONES, AND EAST TO
SOUTHEAST AT AROUND 10 MPH IN OUR EASTERN CWA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 259 PM CDT WED APR 4 2012

FOG IS PROBABLE ACROSS POTIONS OF THE FORECAST AREA OVERNIGHT
THURSDAY AND EARLY FRIDAY MORNING. HOWEVER THE EXTENT AREAL COVERAGE
IS VERY HARD TO DETERMINE THIS FAR OUT AND WE'LL MAINTAIN THE
MENTION OF PATCHY FOG IN THE FORECAST FOR NOW. THE LOW LEVEL HEIGHT
GRADIENT WILL INCREASE SIGNIFICANTLY AS THE UPPER RIDGE BEGINS
SLIDING EASTWARD OF WESTERN KANSAS ON FRIDAY. THIS WILL CREATE AN
INCREASES SOUTHERLY SURFACE WIND FLOW THROUGH THE DAY. AN APPROACHING
UPPER JET WILL ACROSS THE ROCKIES WILL ALSO IMPINGE ON A  DRYLINE
ACROSS FAR EASTERN COLORADO IN THE AFTERNOON. A FEW THUNDERSTORMS
MAY DEVELOP AND IF THE LARGER SCALE ASCENT AND MID LEVEL CAPE IS
ADEQUATE, ADDITIONAL THUNDERSTORMS MAY CONTINUE INTO CENTRAL KANSAS
DURING THE LATE EVENING INTO THE OVERNIGHT.

BY SATURDAY, A COLD FRONT WILL BE POISED TO SHIFT ACROSS WESTERN
KANSAS, TURNING WINDS BACK TO NORTHERLY IN THE MIDDLE OF THE DAY.
THIS IS NOT A PARTICULARLY COOL AIR MASS, BUT ENOUGH TO KEEP
TEMPERATURES FROM EXCEEDING 70 DEGREES ON SATURDAY AFTERNOON. AS
SURFACE HIGH PRESSURE SPREADS EASTWARD ACROSS THE AREA SUNDAY, WEAK
RETURN SOUTHERLY FLOW WILL BECOME RE-ESTABLISHED OVERNIGHT SUNDAY
AND INTO MONDAY. IT WILL BE IN THIS TIME PERIOD WHEN ADDITIONAL
CHANCES FOR CONVECTION RETURN TO PARTS OF WESTERN KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1222 PM CDT WED APR 4 2012

FOR THE MOST PART, FLIGHT CONDITIONS WILL BE MVFR AT KGCK AND
KDDC, WITH IFR CIGS CONTINUING AT KHYS THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS WILL SLOWLY SPREAD FROM NORTH TO SOUTHWEST
TODAY. LOW LEVEL MOISTURE AND LIGHT WINDS WILL LEAD TO DENSE FOG
FORMING OVERNIGHT, FIRST AT KHYS AFTER 06Z, AND AFTER 09Z AT KDDC
AND KGCK. CIGS WILL SINK TO LESS THAN OVC002 WHEN THE FOG FORMS IN
THE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  67  47  69 /  10   0  10  10
GCK  39  67  48  71 /  10   0  10  20
EHA  35  72  47  78 /   0   0  10  20
LBL  39  70  48  74 /   0   0  10  20
HYS  46  64  46  67 /  20   0  10  10
P28  50  66  47  70 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURKE
LONG TERM....RUSSELL
AVIATION...BURKE
Hazardous weather outlook, Apr 4, 8:56 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
856 AM CDT WED APR 4 2012

KSZ030-031-043>046-061>066-074>081-084>090-051400-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
856 AM CDT WED APR 4 2012 /756 AM MDT WED APR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS
SOUTH CENTRAL KANSAS AS A COLD UPPER LEVEL LOW PRESSURE SYSTEM CROSSES
NORTHWESTERN OKLAHOMA. ALTHOUGH SEVERE WEATHER IS NOT
ANTICIPATED...ANY STORM WHICH DOES DEVELOP MAY PRODUCE PEA SIZE
HAIL AND CLOUD TO GROUND LIGHTNING.

AREAS OF FOG WILL DEVELOP OVERNIGHT AND MAY REDUCE VISIBILITIES
TO LESS THAN ONE HALF MILE AT TIMES LATE TONIGHT AND EARLY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY ACROSS
WESTERN KANSAS. ANY STORM WHICH DOES DEVELOP FRIDAY AFTERNOON OR
FRIDAY EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Apr 4, 2:12 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT WED APR 4 2012

KSZ031-045-046-064>066-078>081-042200-
ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT
212 PM CDT WED APR 4 2012

...BRIEF COLD AIR FUNNELS POSSIBLE IN ASSOCIATION WITH AREA OF
SHOWERS OR WEAK THUNDERSTORMS ACROSS PORTIONS OF CENTRAL KANSAS...

AT 205 PM CDT...THE PUBLIC REPORTED A POSSIBLE COLD AIR FUNNEL IN
STAFFORD COUNTY. CONDITIONS FAVORABLE FOR COLD AIR FUNNELS WILL
EXIST THROUGH 5 PM CDT. COLD AIR FUNNELS ARE NOT ASSOCIATED WITH
STRONG THUNDERSTORMS BUT ARE USUALLY REPORTED WITHIN OR NEAR
SHOWERS OR VERY WEAK THUNDERSTORMS. COLD AIR FUNNELS FORM AS THE
UPDRAFT OF A SHOWER OR VERY WEAK THUNDERSTORM STRETCHES VERY SMALL
PRE-EXISTING AREAS OF ROTATION INTO FUNNELS...SIMILAR TO A
LANDSPOUT. COLD AIR FUNNELS USUALLY LAST FOR ONLY A SHORT PERIOD
OF TIME AND NORMALLY DO NOT COME IN CONTACT WITH THE GROUND. THEY
TYPICALLY POSE NO THREAT TO PUBLIC SAFETY. IF THEY DO TOUCH
DOWN...IT IS USUALLY FOR A VERY BRIEF PERIOD AND THE DAMAGE IS
RELATIVELY MINOR.

IF A COLD AIR FUNNEL IS SIGHTED...FIRST TAKE ANY NECESSARY
SAFETY PRECAUTIONS...AND THEN REPORT THE COLD AIR FUNNEL ACTIVITY
TO THE NATIONAL WEATHER SERVICE IN DODGE CITY AND LOCAL LAW ENFORCEMENT.

12
Special weather statement, Apr 4, 3:37 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT WED APR 4 2012

KSZ030-031-045-046-063>066-077>081-087>090-042200-
TREGO-ELLIS-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
337 PM CDT WED APR 4 2012

...BRIEF COLD AIR FUNNELS ARE POSSIBLE IN ASSOCIATION WITH AN AREA OF
SHOWERS OR WEAK THUNDERSTORMS ACROSS PORTIONS OF CENTRAL KANSAS...

AT 335 PM CDT...STORMS WERE SCATTERED AND DEVELOPING FROM SAINT
JOHN TO COLDWATER TO MEDICINE LODGE. COLD AIR FUNNELS ARE NOT
ASSOCIATED WITH STRONG THUNDERSTORMS BUT ARE USUALLY REPORTED
WITHIN OR NEAR SHOWERS OR VERY WEAK THUNDERSTORMS. COLD AIR
FUNNELS FORM AS THE UPDRAFT OF A SHOWER OR VERY WEAK THUNDERSTORM
STRETCHES VERY SMALL PRE-EXISTING AREAS OF ROTATION INTO
FUNNELS...SIMILAR TO A LANDSPOUT. COLD AIR FUNNELS USUALLY LAST
FOR ONLY A SHORT PERIOD OF TIME AND NORMALLY DO NOT COME IN
CONTACT WITH THE GROUND. THE CONDITIONS FOR THESE COLD AIR FUNNELS
WILL EXIST THROUGH 5 PM CDT. THEY TYPICALLY POSE NO THREAT TO
PUBLIC SAFETY. IF THEY DO TOUCH DOWN...IT IS USUALLY FOR A VERY
BRIEF PERIOD AND THE DAMAGE IS RELATIVELY MINOR.

IF A COLD AIR FUNNEL IS SIGHTED...FIRST TAKE ANY NECESSARY
SAFETY PRECAUTIONS...AND THEN REPORT THE COLD AIR FUNNEL ACTIVITY
TO THE NATIONAL WEATHER SERVICE IN DODGE CITY AND LOCAL LAW ENFORCEMENT.

12
Special weather statement, Apr 4, 4:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT WED APR 4 2012

KSZ088-042215-
CLARK-
428 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SITKA...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3720 10002 3733 9970 3723 9956 3699 9967
      3699 9977
TIME...MOT...LOC 2128Z 031DEG 11KT 3721 9966

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:01 PM CDTSevere Thunderstorm WarningDDCClark29 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.